Maine, 2009

Damaging Winds in Maine, August 7, 2009

August 7, 2009 · NWS GYX · 2 events in 1 county or zone

An isolated severe thunderstorm produced damaging winds in Northport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated severe thunderstorm produced damaging winds in Northport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 7, 8:58 AM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 7, 8:58 AM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
958 AM EDT FRI AUG 7 2009

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL CROSS THE AREA THIS AFTERNOON
AND MOVE OFFSHORE TONIGHT. HIGH PRESSURE WILL BUILD INTO THE
REGION FROM THE WEST OVERNIGHT AND SATURDAY AND WILL SHIFT
OFFSHORE SATURDAY EVENING. A WARM FRONT WILL APPROACH FROM THE
SOUTHWEST SATURDAY NIGHT AND WILL STALL OVER SOUTHERN NEW ENGLAND
ON SUNDAY. A WEAK AREA OF LOW PRESSURE WILL DEVELOP ON THE FRONT
SUNDAY AFTERNOON AND WILL MOVE OFFSHORE SUNDAY NIGHT. A WEAK RIDGE
OF HIGH PRESSURE WILL BUILD OVER THE AREA ON MONDAY AS THE WARM
FRONT REMAINS STALLED TO THE SOUTHWEST OF THE REGION. THE WARM
FRONT WILL LIFT INTO NORTHERN NEW ENGLAND MONDAY NIGHT AS LOW
PRESSURE CROSSES SOUTHERN CANADA. A TRAILING COLD FRONT WILL CROSS
THE AREA ON TUESDAY FOLLOWED BY HIGH PRESSURE ON WEDNESDAY. A WEAK
COLD FRONT WILL APPROACH FROM THE NORTHWEST ON THURSDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
955 AM UPDATE...UPDATED ZONES EARLIER TO ADDRESS CURRENT RADAR
SHOWING SHOWERS WITH A FEW THUNDERSTORMS MOVING ACROSS NORTHERN
NEW HAMPSHIRE AND THE WESTERN MOUNTAINS OF MAINE. STILL LOOKS LIKE
ANOTHER SHOT OF ENERGY TO MOVE ACROSS NORTHERN  AND EASTERN
PORTION OF FORECAST AREA THIS AFTERNOON. LIMITING FACTORS FOR
NORTHERN FORECAST AREA MAY BE CURRENT BATCH OF PRECIPITATION/CLOUDS
WHICH WILL LIMIT ANY HEATING WHILE OVER SOUTHERN/COASTAL SECTIONS...
LIMITING FACTORS WILL BE INSUFFICIENT MOISTURE. UPDATED GRIDDED DATABASE
TO ACCOUNT FOR THE MINOR CHANGES.

PREVIOUS DISCUSSION...
RATHER VIGOROUS SHORTWAVE DROPPING SOUTHEAST FROM QUEBEC EARLY
THIS MORNING WILL RESULT IN SHOWERS AND THUNDERSTORMS THIS
AFTERNOON....ESPECIALLY IN NORTHERN AND EASTERN ZONES. SOME
CONVECTION ASSOCIATED WITH THIS FEATURE CURRENTLY CROSSING
SOUTHERN QUEBEC AND EASTERN NEW YORK AND EXPECT AN INCREASE IN
COVERAGE AND INTENSITY WITH DAYTIME HEATING. FREEZING LEVELS DROP
BELOW 10000 FT DURING THE MORNING SO STRONGER STORMS WILL LIKELY
PRODUCE SOME LARGE HAIL. LIMITING FACTOR WILL BE
MOISTURE...ESPECIALLY IN SOUTHWEST ZONES. HAVE NOT STRAY FAR FROM
CURRENT GFS POPS WHICH LOOK REASONABLE GIVEN THE SITUATION.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM SATURDAY/...
CONVECTION DIES OFF QUICKLY THIS EVENING AS SHORTWAVE PASSES OFF
TO THE EAST. LOOKING FOR CLEARING SKIES AS SURFACE HIGH BUILDS IN
FROM THE WEST. CLEAR SKIES...LIGHT WINDS AND DEW POINTS IN THE 40S
WILL ALLOW FOR GOOD RADIATIONAL COOLING OVERNIGHT WITH SOME COLDER
MOUNTAIN VALLEYS DIPPING INTO THE UPPER 30S TO LOWER 40S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
H5 AND SFC RIDGE BUILD OVER THE FCST AREA ON SATURDAY THEN SLIDE
OFF TO THE E. UPPER LVL SHORT WAVE RIDES THRU THE RIDGE LATE
SATURDAY AND SATURDAY NGT AS A WRM FNT PUSHES NE INTO NRN NEW
ENGLAND. THE FNT STALLS OVER THE REGION SUNDAY INTO TUESDAY AS THE
UPR LVL FLOW BECOMES NEARLY PARALLEL ALONG THE FRONTAL BOUNDARY.
THIS WILL SET THE STAGE FOR SCATTERED SHRA AND PSBL TSRA OVER THIS
PERIOD. FINALLY ON WEDNESDAY HIGH PRES BUILDS IN FROM THE W
BRINGING DRY WX. THIS MAY PERSIST INTO THURSDAY AS THE HIGH MOVES
OFF THE COAST.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
SHORT TERM...GENERALLY VFR WITH SOME MVFR CIGS/VSBY IN SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. VFR WITH PATCHY IFR/LIFR IN
VALLEY FOG AFTER MIDNIGHT.

LONG TERM /SATURDAY THROUGH TUESDAY/...WRM FNT WILL MOVE NE INTO
THE REGION LATE SATURDAY AND SATURDAY NGT THEN STALL OVER THE
REGION SUNDAY INTO TUESDAY RESULTING IN SCATTERED SHRA AND PSBL
TSRA WITH MVFR TO POSSIBLY IFR CONDITIONS OCCURRING WITH ANY PRCP.

&&

.MARINE...
SHORT TERM...NO FLAGS.

LONG TERM /SATURDAY THROUGH TUESDAY/...WINDS AND SEAS REMAIN BLO
SCA LEVELS THRU THE LONG TERM AS HIGH PRES MOVES BY ON SATURDAY
AND A WRM FNT STALLS OVER THE REGION SATURDAY NGT INTO TUESDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 7, 2:11 AM EST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
311 AM EDT FRI AUG 7 2009

MEZ007>009-012>014-018>027-NHZ001>010-013-014-080715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
311 AM EDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON. SPOTTERS ARE ASKED TO CALL IN ANY REPORTS OF STRONG
GUSTY WINDS...HAIL OR HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-080715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
311 AM EDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ028-080715-
COASTAL WALDO-
311 AM EDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 12:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
119 PM EDT FRI AUG 7 2009

MEZ019-020-024>026-071800-
ANDROSCOGGIN-COASTAL CUMBERLAND-INTERIOR
CUMBERLAND-LINCOLN-SAGADAHOC-
119 PM EDT FRI AUG 7 2009

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...SAGADAHOC
COUNTY...CUMBERLAND COUNTY AND LINCOLN COUNTY THROUGH 200 PM EDT...

AT 119 PM EDT..NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF
PORTLAND...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WESTBROOK...
SCARBOROUGH...NORTH YARMOUTH...FALMOUTH...CUMBERLAND...YARMOUTH...
PORTLAND...SOUTH PORTLAND...WOLFES NECK WOODS STATE PARK AND PEAKS
ISLAND THROUGH 200 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.
Special weather statement, Aug 7, 12:32 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
132 PM EDT FRI AUG 7 2009

MEZ024-071800-
COASTAL CUMBERLAND-
132 PM EDT FRI AUG 7 2009

...STRONG THUNDERSTORMS WILL IMPACT CUMBERLAND COUNTY THROUGH 200 PM
EDT...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF CAPE ELIZABETH...OR
ABOUT 3 MILES SOUTH OF SOUTH PORTLAND...MOVING SOUTHEAST AT 30 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SOUTH
PORTLAND...SCARBOROUGH...PORTLAND...PEAKS ISLAND AND CAPE ELIZABETH
THROUGH 200 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.
Special weather statement, Aug 7, 12:33 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
133 PM EDT FRI AUG 7 2009

MEZ025-071800-
SAGADAHOC-
133 PM EDT FRI AUG 7 2009

...STRONG THUNDERSTORMS WILL IMPACT SAGADAHOC COUNTY THROUGH 200 PM
EDT...

AT 134 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF PHIPPSBURG...OR ABOUT 7
MILES SOUTH OF BATH...MOVING SOUTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PHIPPSBURG...POPHAM
BEACH STATE PARK...ARROWSIC AND GEORGETOWN THROUGH 200 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.
Special weather statement, Aug 7, 12:37 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
137 PM EDT FRI AUG 7 2009

MEZ007-012-NHZ002-071815-
NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN OXFORD-
137 PM EDT FRI AUG 7 2009

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY
THROUGH 215 PM EDT...

AT 137 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF SHELBURNE...OR
ABOUT 3 MILES SOUTHEAST OF BERLIN...MOVING SOUTHEAST AT 25 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SHELBURNE...
GORHAM...GILEAD...STONEHAM...LOCKE MILLS...GREENWOOD...BRYANT POND
AND BETHEL THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

DAG
Special weather statement, Aug 7, 12:39 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
139 PM EDT FRI AUG 7 2009

MEZ020-021-025-026-071830-
ANDROSCOGGIN-KENNEBEC-LINCOLN-SAGADAHOC-
139 PM EDT FRI AUG 7 2009

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...SAGADAHOC COUNTY AND LINCOLN COUNTY THROUGH 230 PM EDT...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF SABATTUS...OR ABOUT
7 MILES EAST OF LEWISTON...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WALES...SABATTUS...
BOWDOIN...LITCHFIELD...PEACOCK BEACH STATE PARK...BOWDOINHAM...
RICHMOND...DRESDEN...ALNA AND NOBLEBORO THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH
AS ONE INCH OF RAIN MAY FALL IN LESS THAN 45 MINUTES. THIS MUCH RAIN
COULD RESULT IN LOCALIZED STREET FLOODING.
Special weather statement, Aug 7, 12:40 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
140 PM EDT FRI AUG 7 2009

MEZ007-NHZ001-002-071830-
NORTHERN COOS-NORTHERN OXFORD-SOUTHERN COOS-
140 PM EDT FRI AUG 7 2009

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY
THROUGH 230 PM EDT...

AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF COLEMAN STATE PARK...OR
ABOUT 5 MILES EAST OF COLEBROOK...MOVING SOUTHEAST AT 25 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND COLEMAN STATE
PARK...STEWARTSTOWN...PITTSBURG...COLEBROOK...CLARKSVILLE...
LEMINGTON...DIXVILLE NOTCH...DIXVILLE NOTCH STATE PARK...MILLSFIELD
AND ERROL THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

DAG

The radar

The Portland,ME radar (KGYX), 115 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Waldo

When
August 7, 12:45 PM EST to 12:48 PM EST
Where
Waldo County, 0.85 mi SW of Temple Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
44.340, -68.960

A severe thunderstorm downed trees and branches on power lines causing several small fires in Northport.

Thunderstorm Wind, Waldo

When
August 7, 12:45 PM EST to 12:47 PM EST
Where
Waldo County, 2 mi E of Lincolnville
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
44.270, -68.980

A severe thunderstorm produced estimated wind gusts of 60 mph over the waters 2 miles east of Lincolnville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194251, 194446.